Institutional members access full text with Ovid®

Share this article on:

Hepatotoxicity After Immune Checkpoint Inhibitor Therapy in Melanoma: Natural Progression and Management

Huffman, Brandon M., MD*; Kottschade, Lisa A., APRN, CNP; Kamath, Patrick S., MD; Markovic, Svetomir N., MD, PhD

American Journal of Clinical Oncology: August 2018 - Volume 41 - Issue 8 - p 760–765
doi: 10.1097/COC.0000000000000374
Original Articles: Cutaneous

Objective: To report the clinical features, treatment, and outcomes of patients with immune checkpoint inhibitor-induced hepatotoxicity.

Patients and Methods: In this retrospective observational study, we identified patients with metastatic malignant melanoma seen in consultation and/or treated between March 2011 and March 2016. Hepatotoxicity was assessed using the Common Terminology Criteria for Adverse Events, v4.0.

Results: Seventeen patients were identified as having any degree of hepatotoxicity by history (grade 1 to 4). Twelve of 17 were diagnosed after ipilimumab, 3 of 17 were diagnosed after pembrolizumab, and 2 of 17 after ipilimumab combined with nivolumab. Median time from first dose of immune therapy to hepatotoxicity was 52 days. Clinical symptoms were variable: asymptomatic, fatigue, myalgias, headache, abdominal pain, nausea, vomiting, confusion, and/or jaundice. Eight patients had concurrent adverse events including colitis, hypophysitis, pneumonitis, and/or rash. Immune therapy was discontinued in all patients except 3. The patients were most commonly treated with systemic corticosteroids such as prednisone. Immunosuppression was discontinued by taper over a median of 42 days; in 3 patients steroids had to be reinitiated based on clinical or laboratory worsening of liver tests. Normalization of liver tests was seen within a median of 31 days of immunosuppression initiation. One patient with grade 4 hepatotoxicity had normalization with the addition of cyclosporine.

Conclusions: Melanoma patients treated with immune checkpoint inhibitors should be monitored regularly for hepatotoxicity. Treatment with discontinuation of therapy and initiation of corticosteroids is indicated with grade 3 or 4 hepatotoxicity. Cyclosporine may be beneficial in steroid-refractory hepatotoxicity.

*Department of Internal Medicine

Divisions of Medical Oncology

Gastroenterology and Hepatology, Mayo Clinic, Rochester, MN

The authors declare no conflicts of interest.

Reprints: Svetomir N. Markovic, MD, PhD, Division of Medical Oncology, Mayo Clinic, 200 First Street SW, Rochester, MN 55905. E-mail: markovic.svetomir@mayo.edu.

Copyright © 2018 Wolters Kluwer Health, Inc. All rights reserved.